Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 40, NWS Midland/Odessa, TX

May 20, 2019Mitchell County, Texas

NWS Midland/Odessa, TX issued this tornado warning at May 20, 2019, 8:43 PM CDT for Mitchell County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2019, 8:43 PM CDT (01:43 UTC)
Expired
May 20, 2019, 9:15 PM CDT
In force
32 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Tornado
Observed
Hail
2.0 in

County Mitchell County, TX

The radar

The San Angelo radar (KSJT), 113 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 12:36 PM CDTTornado Watch PDSSPC9 hr

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 1.7 hours before the alert went out and 330 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2019-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3800 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2019-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3800 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1510 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
2.4
Supercell composite
25.6

Open this sounding in Storm Lab

The text

As transmitted.

500 
WFUS54 KMAF 210143
TORMAF
TXC335-210215-
/O.NEW.KMAF.TO.W.0040.190521T0143Z-190521T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Midland/Odessa TX
843 PM CDT Mon May 20 2019

The National Weather Service in Midland has issued a

* Tornado Warning for...
  Northeastern Mitchell County in western Texas...

* Until 915 PM CDT.

* At 842 PM CDT, a confirmed tornado was located over Lake Colorado
  City, or near Colorado City, moving northeast at 40 mph.

  HAZARD...Damaging tornado and hail up to two inches in diameter.

  SOURCE...Law enforcement confirmed tornado. At 840 PM CDT, law 
           enforcement reported a tornado 6 miles south southeast of 
           Westbrook.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Colorado City, Loraine, Lake Colorado City, Champion Creek
  Reservoir and Lake Colorado City State Park.

This includes Interstate 20 between mile markers 214 and 228.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3227 10097 3235 10100 3252 10066 3230 10066
TIME...MOT...LOC 0142Z 241DEG 34KT 3234 10091 

TORNADO...OBSERVED
HAIL...2.00IN

$$

Ferguson
1 follow-up statement
285 
WWUS54 KMAF 210153
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
853 PM CDT Mon May 20 2019

TXC335-210215-
/O.CON.KMAF.TO.W.0040.000000T0000Z-190521T0215Z/
Mitchell TX-
853 PM CDT Mon May 20 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
NORTHEASTERN MITCHELL COUNTY...
    
At 853 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Colorado City, moving northeast at 40 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Colorado City and Loraine. 

This includes Interstate 20 between mile markers 214 and 228.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3231 10088 3239 10092 3252 10066 3233 10066
TIME...MOT...LOC 0153Z 239DEG 26KT 3239 10085 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

Ferguson

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at May 20, 5:54 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, May 20, 5:54 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
554 PM CDT Mon May 20 2019

.DISCUSSION...

See aviation discussion below.

&&

.AVIATION...

A dryline stalled just west of Midland, Odessa, Fort Stockton
line has recently produced large hail at KMAF. Expect another
round of tempo MVFR storms at KMAF through 21/06z as the cold
front collides with the dryline and moves east of KMAF around or
just after 21/06z. Winds will turn westerly at all terminals
with VFR conditions expected through Tuesday afternoon. Winds
will be westerly at 20 to 35 mph and gusty.

12

&&

.PREV DISCUSSION... /issued 245 PM CDT Mon May 20 2019/

DISCUSSION...

WV imagery shows the upper trough approaching the Four corners area,
leaving West texas and Southeast New Mexico under very progressive
SW flow aloft.  At the sfc, a sfc trough over far west Texas has
resulted in a surge of Gulf moisture into the region, w/the 70F
isodrosotherm edging into our ern counties, making it feel more like
east Texas than west, and banking the dryline up against the higher
terrain.  The approach/arrival of the trough will result in
increasing winds over much of the area this afternoon/night, and
we've extended the warning in the Guadalupes/Delawares into Tue
evening as a secondary trough approaches. KMAF VWP shows a 25kt LLJ
right off the deck, and this is forecast to increase to 60+kts after
dark. Needless to say, parameters for severe wx later today are
impressive.  KMAF 18Z sounding shows mucapes in excess of 4600 J/kg,
mid-lvl lapse rates of over 7C/km, deep lyr shear of 50kts, and 0-
1km SRH of 54 m2/s2. Already, convection is developing over the
South Plains, w/a tor watch in effect for our NE six counties. Hi-
res models call for a first round of supercells this afternoon,
w/very large hail and a tornado or two, then more of a squall
line/QLCS developing late this evening as the Pac front arrives,
w/damaging winds becoming the main hazard.

Tue/Wed should be convective down days, w/post-frontal temps well-
below normal Tue, then rebounding to above-normal Wed under
continuing SW flow aloft as the secondary trough digs to CA/NV/AZ by
00Z Thu.  Wed night, another sfc trough develops out west, resulting
in a surge of Gulf moisture return similar to last night's.  This
will sharpen up the dryline out west, w/a chance of convection
developing along and east of this feature as shortwaves round the
base of the trough and move into the area.  Thu, the trough ejects
into the upper Midwest, to be replaced by a tertiary trough over the
SW CONUS.  Chances look even better for convection Thu night, when
long-range models hint at developing a MCS over the Wrn Low Rolling
Plains.  Fri/Sat, a slight chance of convection will remain along
the dryline, w/long-range models hinting at the ridge over the Gulf
Coast states slipping under the trough and shifting to the wrn
CONUS.  This will result in temps climbing to above-normal by
Memorial Day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     57  80  57  91 /  80   0   0  10
Carlsbad                       52  80  54  92 /   0   0   0   0
Dryden                         63  90  63  94 /  20   0   0  10
Fort Stockton                  56  84  58  94 /  10   0   0   0
Guadalupe Pass                 47  74  55  87 /   0   0   0   0
Hobbs                          49  78  52  89 /  10   0   0   0
Marfa                          48  81  48  92 /   0   0   0   0
Midland Intl Airport           56  81  57  92 /  50   0   0  10
Odessa                         56  81  57  92 /  50   0   0  10
Wink                           55  84  54  95 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until 3 AM MDT Tuesday for Central Lea County-
     Northern Lea County-Southern Lea County.

     High Wind Warning until 10 PM MDT Tuesday for Guadalupe
     Mountains of Eddy County.

     High Wind Warning until 3 AM MDT Tuesday for Eddy County Plains.

TX...Wind Advisory until 4 AM CDT Tuesday for Andrews-Borden-Crane-
     Dawson-Ector-Gaines-Glasscock-Howard-Loving-Marfa Plateau-
     Martin-Midland-Mitchell-Pecos-Reagan-Reeves County Plains-
     Scurry-Terrell-Upton-Ward-Winkler.

     High Wind Warning until 10 PM MDT Tuesday for Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.

     High Wind Warning until 4 AM CDT Tuesday for Davis Mountains-
     Davis Mountains Foothills-Eastern Culberson County-Van Horn
     and Highway 54 Corridor.

&&

99/99/12
Hazardous weather outlook, May 20, 1:04 PM CDT, 7 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
104 PM CDT Mon May 20 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-211815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
104 PM CDT Mon May 20 2019 /1204 PM MDT Mon May 20 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A significant severe weather event is likely through tonight,
especially across the Permian Basin and Lower Trans Pecos. Very
large to giant hail will be possible, along with tornadoes, some
of which could be significant, and damaging winds. The greatest
risk for significant severe weather through tonight will be across
the eastern Permian Basin and the western Low Rolling Plains. Flash
flooding will also be possible especially across the eastern Permian
Basin.

High winds are expected through tonight in the Guadalupe Mountains
and the Eddy County New Mexico Plains extending south into the Davis
Mountains. Winds will also increase across the Permian Basin, Lea
county New Mexico, Marfa Plateau and the Lower Trans Pecos and a
wind advisory is in effect through tonight. Fire weather concerns
are elevated across southeast New Mexico and the Trans Pecos.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms, some severe, will be possible across much of the
area, except the mountains, during the afternoon and evening hours
Wednesday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is recommended. City, county and state resources
may be in high demand.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, May 20, 8:10 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
810 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             GREENWOOD               32.03N 101.90W
05/20/2019  M1.25 INCH       MIDLAND            TX   PUBLIC

            AT THE GREENWOOD FIRE STATION ON 1379

&&

CMR
Special weather statement, May 20, 8:13 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
813 PM CDT Mon May 20 2019

TXZ061-062-210200-
Midland TX-Ector TX-
813 PM CDT Mon May 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ECTOR...CENTRAL
MIDLAND AND SOUTHEASTERN MARTIN COUNTIES UNTIL 900 PM CDT...

At 813 PM CDT, Doppler radar was tracking a strong thunderstorm near
Midland International Air and Space Port, or 8 miles south of
Midland, moving northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Midland, Odessa, Greenwood, Cotton Flat and Skywest Airport.

This includes Interstate 20 between mile markers 116 and 128, and
between mile markers 137 and 139.

A Tornado Watch remains in effect until 1000 PM CDT for western
Texas.

LAT...LON 3174 10188 3168 10237 3185 10237 3209 10179
TIME...MOT...LOC 0113Z 237DEG 49KT 3189 10211
Local storm report, May 20, 8:14 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
814 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             5 S STANTON             32.06N 101.79W
05/20/2019  E2.75 INCH       Midland            TX   PUBLIC

            HAIL WAS REPORTED AT THE INTERSECTION OF FM 307 AND STATE
            HWY 137.

&&

AGARCIA
Local storm report, May 20, 8:20 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
820 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND DMG     13 W GARDEN CITY        31.87N 101.70W
05/20/2019                   Glasscock          TX   TRAINED SPOTTER

            SEVERAL POWER POLES DOWN ALONG STATE HIGHWAY 158 AT STATE
            HIGHWAY 137.

&&

CMR
Special weather statement, May 20, 8:31 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
831 PM CDT Mon May 20 2019

TXZ051-062-063-210215-
Midland TX-Martin TX-Glasscock TX-
831 PM CDT Mon May 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GLASSCOCK...
NORTHEASTERN MIDLAND AND SOUTHEASTERN MARTIN COUNTIES UNTIL 915 PM
CDT...

At 831 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stanton, or 13 miles northeast of Greenwood, moving northeast at 45
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Midland, Greenwood, Stanton, Courtney, Midland Airpark and Stanton
Municipal Aiport.

This includes Interstate 20 between mile markers 133 and 163.

A Tornado Watch remains in effect until 1000 PM CDT for western
Texas.

LAT...LON 3195 10213 3207 10211 3228 10169 3207 10170
TIME...MOT...LOC 0131Z 238DEG 40KT 3217 10174
Local storm report, May 20, 8:43 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
843 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             BIG SPRING              32.25N 101.48W
05/20/2019  E1.00 INCH       HOWARD             TX   EMERGENCY MNGR

            NORTH PART OF TOWN AND SOUTH PART OF TOWN

&&

CMR

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:11 PM CDTAreal Flood AdvisoryMAFHoward, Martin, Midland3 hr
May 20, 7:12 PM CDTSevere Thunderstorm WarningMAFBorden, Howard, Martin, Mitchell, Scurry63 min
May 20, 7:12 PM CDTTornado WarningMAFGlasscock, Midland33 min
May 20, 7:13 PM CDTTornado WarningMAFHoward, Mitchell32 min
May 20, 7:22 PM CDTSevere Thunderstorm WarningMAFGlasscock, Midland53 min
May 20, 7:30 PM CDTSpecial Weather StatementMAFMidland30 min
May 20, 7:43 PM CDTTornado WarningMAFGlasscock, Howard47 min
May 20, 7:44 PM CDTTornado WarningMAFHoward, Mitchell, Scurry19 min
May 20, 7:48 PM CDTSevere Thunderstorm WarningMAFMidland27 min
May 20, 7:54 PM CDTSevere Thunderstorm WarningMAFGlasscock, Martin, Midland21 min
May 20, 8:13 PM CDTSpecial Weather StatementMAFMidland47 min
May 20, 8:14 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Mitchell, Scurry61 min
May 20, 8:17 PM CDTTornado WarningMAFHoward, Mitchell43 min
May 20, 8:28 PM CDTSevere Thunderstorm WarningMAFScurry62 min
May 20, 8:31 PM CDTSpecial Weather StatementMAFMartin44 min
May 20, 8:34 PM CDTSevere Thunderstorm WarningMAFGlasscock, Martin, Midland56 min
May 20, 9:12 PM CDTSpecial Weather StatementMAFMartin48 min
May 20, 9:14 PM CDTSevere Thunderstorm WarningMAFBorden, Howard, Mitchell, Scurry61 min
May 20, 9:21 PM CDTSevere Thunderstorm WarningMAFAndrews, Crane, Dawson, Ector, Glasscock, Howard and 4 more54 min
May 20, 9:34 PM CDTAreal Flood AdvisoryMAFAndrews, Crane, Ector, Martin, Midland, Upton3 hr
May 20, 10:13 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Ector, Glasscock, Howard, Martin and 1 more62 min
May 20, 10:14 PM CDTSpecial Weather StatementMAFScurry31 min
May 20, 10:17 PM CDTFlash Flood WarningMAFEctor, Martin, Midland3 hr
May 20, 10:18 PM CDTTornado WarningMAFMidland27 min
May 20, 10:45 PM CDTSevere Thunderstorm WarningMAFBorden, Howard, Mitchell, Scurry60 min
May 20, 10:53 PM CDTTornado WarningMAFBorden, Scurry22 min
May 20, 11:06 PM CDTAreal Flood AdvisoryMAFBorden, Dawson, Howard, Martin114 min
May 20, 11:11 PM CDTSevere Thunderstorm WarningMAFGlasscock, Midland34 min
May 20, 11:19 PM CDTAreal Flood AdvisoryMAFBorden, Glasscock, Howard, Martin, Midland, Mitchell and 1 more116 min
May 20, 11:27 PM CDTSevere Thunderstorm WarningMAFGlasscock, Midland, Upton48 min
May 20, 11:35 PM CDTSevere Thunderstorm WarningMAFGlasscock, Midland, Reagan, Upton40 min
May 20, 11:37 PM CDTSpecial Weather StatementMAF38 min
May 20, 11:43 PM CDTSpecial Weather StatementMAFMitchell, Scurry47 min
May 20, 11:48 PM CDTAreal Flood WarningMAFMitchell, Scurry3 hr
May 20, 11:58 PM CDTFlash Flood WarningMAFBorden, Glasscock, Howard, Martin, Mitchell, Scurry3 hr
May 21, 12:01 AM CDTAreal Flood AdvisoryMAFGlasscock, Midland, Pecos, Reagan, Terrell, Upton119 min
May 21, 12:12 AM CDTSevere Thunderstorm WarningMAFGlasscock, Reagan, Upton48 min
May 21, 12:15 AM CDTSpecial Weather StatementMAFCrockett45 min
May 21, 12:49 AM CDTSpecial Weather StatementMAFReagan26 min
May 21, 12:53 AM CDTTornado WarningMAFReagan23 min
May 21, 12:55 AM CDTSevere Thunderstorm WarningMAFPecos, Terrell50 min
May 21, 1:52 AM CDTSpecial Weather StatementMAFTerrell38 min
May 21, 8:22 AM CDTWind AdvisoryMAFAndrews, Borden, Dawson, Ector, Gaines, Glasscock and 5 more11 hr

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.